.
Lv 7
. asked in Science & MathematicsMedicine · 8 years ago

Cataracts at 28 due to prednisone...?

I went through leukemia treatment and a bone marrow transplant several years ago. I ended up being on high dose prednisone for a solid year and a half, and off and on probably for another year (total time I was actually taking the med, not calendar year).

They have been noticable to me for the last couple years, but my doctor basically told me it was nothing to worry about, so I just thought my eyes were getting worse. The following year I had my next exam, told the doc I was having trouble seeing, and in all the ways I was having trouble. He got my rx wrong, and I knew it was wrong before I left, but as I am not the doc, I figured I just didnt know. Then he got all irritated that I wasnt going to purchase my glasses or contacts there, and proceeded to write my script.

Long story short, my rx was wrong, and continued to be wrong over a couple different doctors. I recently found a new doctor, went in, did the exam. Without dialating my eyes, he saw it right off the bat.

So, I guess what I am asking is this... what do you know about cataract removal, expenses, effects on the eyes, etc. My doc is trying to set me up with a specialist, but I was told the apt would likely be several weeks from now.

1 Answer

Relevance
  • 8 years ago
    Best Answer

    Cataracts are a known side effect of long-term steroid use. Conversely, the docs couldn't cure your leukemia without them.

    I think the quality of your oncologists exceeded the quality of the doctor who first examined your eye. See a board certified ophthalmologist for this. Maybe the oncologists can recommend one they have worked with in the past.

Still have questions? Get your answers by asking now.